New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

wenmarie
Regular Member


Date Joined Nov 2005
Total Posts : 63
   Posted 12/11/2007 10:38 AM (GMT -7)   
I have migranes several times a week. On ocassion I have to go to the ER to get releif.  The last few times the doc has given me dhe through IV.  Each time I get it I experience extreme anxiety and panic.  The last time they gave me hadol and ativan to controll the anxiety.  The entire experience was horrid.  Has anyone else experience this horrid side effect and what do you recommend?  I do not want to deal with the migrane but the anxiety and terror was almost just as bad.  I have percocet and oxycodone for abortives before I come to my last resort of the hospital.  I have tried several preventatives and am concidering topamax agian. No clue on what to do/ try anymore.  I feel like giving up.  I am experiencing severe depression cuz the migranes are consuming me.

~Liz
Regular Member


Date Joined Oct 2007
Total Posts : 120
   Posted 12/11/2007 12:03 PM (GMT -7)   
I've experienced something similar with DHE.  When they give it to me I get a huge increase in the severity of my migraine and I start hyperventilating and crying.  Because I had such an adverse reaction to it they started giving me just 1/4 of the normal dose.  I had the same reaction, so I asked if I could be given pain/anxiety and nausea medication about 15 minutes before being given the DHE.  I can't remember what they did end up giving me before the DHE, but it did help a lot.  Maybe this is something you'd want to discuss with the ER doctor?  *Hugs* I hope you find some relief soon.  I'm pretty much in the same boat as you, so I know how you feel.  If you ever need to talk, I have my MSN, Yahoo and AIM addresses available for anyone.
Good luck,
Liz

korbnep
Regular Member


Date Joined May 2007
Total Posts : 327
   Posted 12/11/2007 3:42 PM (GMT -7)   
Wenmarie,

There are several things I'd like to comment on that I hope will be helpful.

First:
wenmarie said...
On ocassion I have to go to the ER to get releif. The last few times the doc has given me dhe through IV. Each time I get it I experience extreme anxiety and panic. The last time they gave me hadol and ativan to controll the anxiety. The entire experience was horrid. Has anyone else experience this horrid side effect and what do you recommend?


Anxiety is actually a common side effect of DHE (dihydroergotamine). Other common side effects are dizziness, skin tingling, and nausea. Also, some people experience trouble breathing and increased blood pressure, symptoms which can worsen anxiety. So, essentially, don't worry; there's nothing wrong with having that type of reaction. Obviously you don't want to experience it again so, if you are in the hospital again or being seen by a clinician (DHE is one of the most common acute treatments for migraine attacks), simply tell them that you react poorly to DHE and request that it not be administered to you. This shouldn't create any problems. I've been in the hospital several times (and also prescribed DHE as a nasal spray or injectable solution) and I suffer bad nausea and general bodily discomfort (not to mention no relief) from DHE. I just ask them to use something else.

As I said, DHE is one of the most frequently used drugs to treat bad migraines, so it's no surprised that that's what you've been given. However, there are plenty of other options such as triptans (like Imitrex, Maxalt and Axert), anti-inflammatory medications (such as toradol, voltaren or various steroids), acute psychiatric type drugs (for example, divalproex, haldol, zyprexa and thorazine), anesthetics (such as Lidocaine), and antiemetics (like Phenergan, Compazine, and Reglan). So don't worry, there are a ton of hospital treatment options and your best bet is to go in there informed.

Next:
wenmarie said...
I have migranes several times a week...I have percocet and oxycodone for abortives before I come to my last resort of the hospital. I have tried several preventatives and am concidering topamax agian. No clue on what to do/ try anymore. I feel like giving up. I am experiencing severe depression cuz the migranes are consuming me.


I would urge you to be careful using oxycodone (as you may know, Percocet is simply tylenol + oxycodone) unless under the care of an experienced headache specialist. I'm not sure how many other acute treatments you've tried, like the ones I mentioned as well as many others, but it's usually suggested that narcotic pain relievers like oxycodone be tried after exhausting other options.

If you are under the care of a headache specialist and have tried many other options please, by all means ignore that last bit; as you can see in my signiture I am presently taking oxycodone as well, after failing with dozens of abortives and preventatives (as well as dietary changes and other forms of therapy).

If you've tried Topamax and come off of it due to side effects, I recommend Zonegran, a similar antiseizure medication that has less severe effects. As I said before, there are scores of preventatives that you ought to try (if you haven't) before "giving up." I know how hard it is to control the feeling of wanting to give up. Like many other members of this forum, I've had 24/7 migraines for many years. While, unfortunately, you'll probably always be less than joyful when you're experiencing frequent migraines, there are many approaches that may help your depression lift, at least a bit. Foremost, there are antidepressants and talk therapy (I'd weigh them as nearly equally important). Antidepressants not only can make you feel better, but they may also help treat your migraines. Most antidepressants modulate serotonin levels in the brain (serotonin is a neurotransmitter that greatly influences mood, among other things [including anxiety]). Not having enough serotonin (or sometimes having too much) can lead to depression and migraines. There are tons of antidepressant options that are best prescribed by a psychiatrist (or sometimes a headache specialist). Depression works in many ways though. One aspect can be imbalanced brain chemicals. Another aspect, however, can simply be that having so much pain, so frequently, will just get you down, no avoiding it. A talk therapist can help you find solutions to cope with your pain and ways to continue to live your life despite the pain. Most talk therapists that people see are psychologists, however there are many good social workers.

Other good alternatives for depression are exercise (activity leads to the release of painkilling endorphins in the brain), biofeedback, meditation, acupuncture, reduction of stress, and many other things.

I'm very sorry that you've been having a hard time with your headaches. If nothing else, I hope you find some hope in the multitude of different treatment options. I'm confident that you'll find something that will make your life better! Good luck and keep letting us all know how you're doing.

Ben
DX: NDPH, Recovered CRPS
RX: Lamictal, Abilify, Verapamil, Provigil, Clonazepam, Ambien CR, Rozerem, Emsam, Namenda
PRN: Haloperidol, Zyprexa, Lodine, Zofran, Oxycodone

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 8:09 AM (GMT -7)
There are a total of 2,906,081 posts in 318,918 threads.
View Active Threads


Who's Online
This forum has 158261 registered members. Please welcome our newest member, Rick1310.
315 Guest(s), 14 Registered Member(s) are currently online.  Details
Rick1310, Lapis_29, BabsBunny, Solaris719, InArizona, MRFISH, getting by, Lynnwood, Mark FW, gumby44, ks1905, OriolCarol, MacroMan, iPoop